Thunderstorm Wind, Madison
- When
- June 26, 5:40 PM MST
- Where
- Madison County, 32.41 mi SSE of Cameron
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.760, -111.450
Raynolds Pass mesonet reported 66 mph thunderstorm gust.
A few severe thunderstorms affected north-central and southwest Montana on June 26th and 27th. These storms developed ahead of an eastward-advancing cold front and within an environment characterized by appreciable instability and weak to moderate vertical wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A few severe thunderstorms affected north-central and southwest Montana on June 26th and 27th. These storms developed ahead of an eastward-advancing cold front and within an environment characterized by appreciable instability and weak to moderate vertical wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 26, 5:00 PM MST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 600 PM MDT Mon Jun 26 2017 Aviation Section Updated .SYNOPSIS... Upper level high pressure ridge over the region will bring hot conditions to Montana today. An upper level disturbance may kick off a few thunderstorms this afternoon. Any storm that develops will be capable of strong, gusty winds. Later tonight, a surface cold front will sweep across the state with a better coverage of showers and thunderstorms. The front will bring cooler temperatures with it on Tuesday. && .DISCUSSION... Rest of today through Wednesday...Latest satellite imagery shows a convectively-induced wave moving into western Montana at this time with a second, stronger s/w back to the west, moving onto the NRN CA/OR coast. Still think this lead wave should provide enough lift for isolated storms through this evening, especially along/east of the I-15 corridor and latest radar imagery suggests this is underway as of 225 pm. Gusty/damaging winds look to be the main threat (ie. 45-65 mph). There may be a brief lull in t-storm activity this evening in the wake of the first wave, but the coverage of thunderstorms should increase again tonight associated with the 2nd and stronger wave mentioned above. It will likely remain unstable through the night, but a gradual decrease in instability and a lack of better shear should limit the threat for any severe weather overnight. In the wake of tonight's s/w, a cold front will drop south out of Canada. The models are struggling with how unstable it will get ahead of this front and this may largely depend on how much precip falls tonight (ie. more precip could lead to more stable conditions and vice-versa). Regardless, the threat of showers and storms should continue through Tuesday afternoon. Of note, the greatest instability/shear looks to be across far SW MT and is where confidence is higher regarding the development of a few stronger storms capable of gusty winds and hail. This same area looks to be the focus on Wednesday as well. The overall severe threat Tuesday and Wednesday looks somewhat lower due to a lack of better shear. With the flow turning more northwesterly, temperatures will trend much cooler Tuesday and Wednesday compared to today. MARTIN Wednesday Night through Sunday...An unsettled, northerly flow aloft develops Wednesday night and Thursday associated with a closed upper level low drifting through AB/SK. A cold front trailing behind this system will lower temperatures into the low- to mid-70s on Thursday. This pattern brings chances for scattered showers and thunderstorms, although model guidance continues to differ on the timing and spatial extent of this activity. The latest forecast guidance has slowed the departure of the upper low, with chances for isolated light rain showers continuing Thursday night into Friday. Model consensus suggests weak ridging through the weekend, providing generally fair weather with temperatures near 80F and isolated showers or thunderstorms possible. PN && .AVIATION... Updated 0000Z. Scattered thunderstorms are moving through the eastern portions of the region now. Main threat this evening will be gusty winds. Another round should move in after 05z...and move northeast through the area. A third round will move from north to south through the region after 14Z Tue. Brief heavy rain main threat tomorrow. Brusda && .FIRE WEATHER... A Red Flag Warning remains in effect for zone 113 with modest confidence that there will be critical fire weather conditions into early this evening, primarily Blaine County. Gusty southeast winds ahead of a surface low pressure system will combine with minimum RH values in the teens and increasingly dry fuels in eastern portions of Fire Weather Zone 113. In addition, isolated thunderstorms moving through the area this evening could lead to gusty and erratic winds. CC/MPJ/Martin && .PRELIMINARY POINT TEMPS/POPS... GTF 61 77 50 77 / 30 40 10 10 CTB 57 76 48 75 / 20 20 10 10 HLN 61 79 52 78 / 50 40 10 10 BZN 53 76 47 75 / 30 80 20 20 WEY 44 69 38 66 / 40 70 30 40 DLN 54 73 47 73 / 40 60 20 10 HVR 62 80 52 81 / 40 40 10 10 LWT 59 75 48 75 / 40 60 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening Hill and Blaine Counties. && weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 437 PM MDT MON JUN 26 2017 MTZ051-262315- Fergus MT- 437 PM MDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 515 PM MDT... At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Lewistown, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations near the path of the storm include... Lewistown, Giltedge, Danvers, Hilger and Glengarry. LAT...LON 4701 10962 4723 10974 4739 10920 4714 10907 TIME...MOT...LOC 2236Z 250DEG 18KT 4716 10959 Brusda
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 2 E INVERNESS 48.55N 110.65W
06/26/2017 M50 MPH HILL MT DEPT OF HIGHWAYS
50 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF
INVERNESS.
&&
BRUSDASpecial Weather Statement
National Weather Service Great Falls MT
529 PM MDT MON JUN 26 2017
MTZ011-045-270015-
Liberty MT-Hill MT-
529 PM MDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LIBERTY AND NORTHERN
HILL COUNTIES UNTIL 615 PM MDT...
At 526 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Joplin to 8 miles northeast of Inverness
to 6 miles southwest of Gildford. Movement was northeast at 30 mph.
At 520 PM, a wind gust of 50 mph was reported at Inverness. Wind
gusts of 50 to 55 mph will remain possible with these storms in
addition to hail up to half inch size.
Locations impacted include...
Joplin, Inverness, Gildford, Hingham, Kremlin and Rudyard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Fresno Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4889 11062 4890 10999 4861 10964 4842 11047
4849 11073 4855 11098
TIME...MOT...LOC 2326Z 241DEG 25KT 4860 11086 4864 11054 4851 11039
MARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST 23 WNW FORT BENTON 47.96N 111.11W
06/26/2017 M51 MPH CHOUTEAU MT MESONET
51 MPH WIND GUST. LOCATION ESTIMATED.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND GST 10 N HINGHAM 48.70N 110.42W
06/26/2017 M52 MPH HILL MT MESONET
52 MPH WIND GUST.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
617 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST 10 ESE THE KNEES 47.96N 111.09W
06/26/2017 M57 MPH CHOUTEAU MT MESONET
57 MPH WIND GUST
&&
BRUSDAThe Pocatello radar (KSFX), 209 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
4 thunderstorm wind. Local standard time, as filed.
Raynolds Pass mesonet reported 66 mph thunderstorm gust.
A 58 mph thunderstorm wind gust was reported at the Fort Belknap RAWS.
Monida Pass mesonet station reported 59 mph thunderstorm wind gust.
A 61 mph thunderstorm wind gust was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699839, 699838, 699840, 699841.